Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 145, NWS Pittsburgh, PA

July 13, 2021Allegheny County, Armstrong County, Butler County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 13, 2021, 3:39 PM EDT for Allegheny County, Armstrong County, Butler County, Pennsylvania. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2021, 3:39 PM EDT (19:39 UTC)
Expired
Jul 13, 2021, 4:30 PM EDT
In force
51 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Allegheny County, PA, Armstrong County, PA, Butler County, PA

The radar

The Pittsburgh radar (KPBZ), 40 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 4:10 PM EDTTSTM WND DMGHooker, PACOUPLE TREES DOWN AROUND ROUTE 38.
Jul 13, 4:18 PM EDTTSTM WND DMG1 Nne Nichola, PATREES DOWN ON ST. PATRICKS RD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 1:37 PM EDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.7 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

014 
WUUS51 KPBZ 131939
SVRPBZ
PAC003-005-019-132030-
/O.NEW.KPBZ.SV.W.0145.210713T1939Z-210713T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
339 PM EDT Tue Jul 13 2021

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Southern Butler County in west central Pennsylvania...
  North central Allegheny County in southwestern Pennsylvania...
  West central Armstrong County in west central Pennsylvania...

* Until 430 PM EDT.

* At 339 PM EDT, a severe thunderstorm was located over Gibsonia, or
  near McCandless Township, moving northeast at 35 mph.

  HAZARD...Wind gusts to 60 mph.

  SOURCE...Radar.

  IMPACT...Expect damage to trees and power lines, resulting in some 
           power outages.

* Locations impacted include...
  McCandless Township...            Cranberry...
  Butler...                         Shaler Township...
  Hampton Township...               Harrison Township...
  Wexford...                        Homeacre-Lyndora...
  Shanor-Northvue...                Meridian...
  Ford City...                      Seven Fields...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 33 and 44.
  Interstate 79 in Pennsylvania mile marker 84 and near mile marker 
  86.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4052 7997 4078 8013 4104 7990 4096 7962
      4076 7954
TIME...MOT...LOC 1939Z 214DEG 31KT 4067 7997 

HAIL...<.75IN
WIND...60MPH
 
$$
2 follow-up statements
178 
WWUS51 KPBZ 131949 RRA
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
349 PM EDT Tue Jul 13 2021

PAC003-005-019-132030-
/O.CON.KPBZ.SV.W.0145.000000T0000Z-210713T2030Z/
Butler PA-Allegheny PA-Armstrong PA-
349 PM EDT Tue Jul 13 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SOUTHERN BUTLER...NORTH CENTRAL ALLEGHENY AND WEST CENTRAL
ARMSTRONG COUNTIES...

At 349 PM EDT, a severe thunderstorm was located near Oak Hills, or 8
miles south of Butler, moving northeast at 35 mph.

HAZARD...Wind gusts to 60 mph.

SOURCE...Radar.

IMPACT...Expect damage to trees and power lines, resulting in some 
         power outages.

Locations impacted include...
Butler...                         Homeacre-Lyndora...
Shanor-Northvue...                Meridian...
Ford City...                      Meadowood...
Oak Hills...                      Sarver...
Saxonburg...                      Nixon...
Curtisville...                    Chicora...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4063 7990 4082 8006 4104 7990 4096 7962
      4076 7954
TIME...MOT...LOC 1949Z 214DEG 31KT 4074 7990 

HAIL...<.75IN
WIND...60MPH
 
$$
452 
WWUS51 KPBZ 132007
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
407 PM EDT Tue Jul 13 2021

PAC003-005-019-132030-
/O.CON.KPBZ.SV.W.0145.000000T0000Z-210713T2030Z/
Butler PA-Allegheny PA-Armstrong PA-
407 PM EDT Tue Jul 13 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SOUTHEASTERN BUTLER...NORTHEASTERN ALLEGHENY AND WEST CENTRAL
ARMSTRONG COUNTIES...

At 406 PM EDT, a severe thunderstorm was located near Butler, moving
northeast at 35 mph.

HAZARD...Wind gusts to 60 mph.

SOURCE...Radar.

IMPACT...Expect damage to trees and power lines, resulting in some 
         power outages.

Locations impacted include...
Butler...                         Homeacre-Lyndora...
Shanor-Northvue...                Meridian...
Ford City...                      Meadowood...
Oak Hills...                      Sarver...
Saxonburg...                      Nixon...
Chicora...                        East Butler...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4066 7983 4088 8002 4104 7990 4096 7962
      4076 7954
TIME...MOT...LOC 2006Z 214DEG 31KT 4087 7979 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:47 PM EDT, 52 minutes earlier.

Area forecast discussion, Jul 13, 2:47 PM EDT, 52 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
247 PM EDT Tue Jul 13 2021

.SYNOPSIS...
Warm and humid conditions will linger through the week along with
daily shower and thunderstorm chances.

&&

.NEAR TERM /THROUGH TONIGHT/...
The Upr OH rmns under deep southwest flow resulting fm a Midwest
trough and Wrn Atlantic ridge. Shortwaves with that moist, warm flow
continue to spawn sct to nmrs showers and storms. The severe threat
is marginal for the area with warm mid levels prvdg updraft
inhibition; however, effective/deep layer shear has improved fm
yesterday although it is marginal at approx 30kt. Sufficient dry mid
level air is present to support evaporative cooling and hence some
downburst wind. The aforementioned mid level warmth is also
supportive of warm rain process, particularly over areas west of I 79
where moisture depth is better, but, flow is also sufficient for
movement to offset a flash flood threat outside of any local training
that occurs.

Isolated showers/thunderstorms may linger the overnight hours, but
waning instability and declining upr support will inhibit widespread
convective activity.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
The sharpening upper shortwave trough will cross the area on
Wednesday, aiding shower and thunderstorm development once convective
temps are reached late Weds morning and afternoon. Timing of best
upper support will likely keep the most widespread convection across
PA and WV, with lesser extent farther west into OH. More widespread
rain and cloud cover should ease high temperatures by several degrees
Weds afternoon.

Rain chances will diminish Weds night and Thurs as weak mid-lvl
ridging briefly builds across the region. However, drier conditions
will once again boost high temperatures into the upper 80s for much
of the area.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
The next trough will arrive in the Great Lakes/Ohio Valley region by
Friday with a slowly moving cold front eventually crossing on Saturday.
Better rain chances should spread across the area Friday morning and
afternoon in advance of the front, with rain chances lingering for
at least southeast portions of the area into Sunday. Drier weather is
expected Monday into Monday night as high pressure begins to build
across the region.

Even then, temperatures will return to more normal values Sunday and
Monday but look to rebound to above normal values beyond Monday.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Sct to nmrs shra and tsra will affect area terminals through the
evening. Local fog and stratus can be expected once again in the
predawn of Wednesday. More shra/tsra are anticipated on Wednesday
morning, but improvement is indicated thereafter as shortwave
ridging ensues.

.Outlook...
Periodic restrictions with showers and storms, mainly during the
afternoon and evening hours, will be possible through the week.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Jul 13, 1:43 PM EDT, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
143 PM EDT Tue Jul 13 2021

OHZ039>041-048>050-057>059-068-069-PAZ007-008-013-014-020-021-029-
031-WVZ001>004-012-021-509>514-141745-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Lawrence-
Butler-Beaver-Allegheny-Washington-Greene-Hancock-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
143 PM EDT Tue Jul 13 2021

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

Isolated severe storms are possible with the threat for damaging
wind gusts. Storms may also produce briefly heavy downpours which
could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ009-015-016-022-023-073>076-141745-
Forest-Clarion-Jefferson PA-Armstrong-Indiana-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-
143 PM EDT Tue Jul 13 2021

...SEVERE THUNDERSTORM WATCH 375 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northwest Pennsylvania,
southwest Pennsylvania and western Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jul 13, 11:55 AM EDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1155 AM EDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     TSTM WND DMG     LINCOLN PLACE           40.37N  79.92W
07/13/2021                   ALLEGHENY          PA   911 CALL CENTER

            TREES AND WIRES DOWN ALONG BAUSMAN ST IN LINCOLN PLACE.

0435 AM     TSTM WND DMG     EXPORT                  40.42N  79.62W
07/13/2021                   WESTMORELAND       PA   BROADCAST MEDIA

            MULTIPLE TREES DOWN

&&

EVENT NUMBER PBZ2101937
EVENT NUMBER PBZ2101938

MPK
Local storm report, Jul 13, 12:21 PM EDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1221 PM EDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 AM     TSTM WND DMG     3 W HOUSTON             40.25N  80.27W
07/13/2021                   WASHINGTON         PA   911 CALL CENTER

            TREES AND POWER LINES REPORTED DOWN IN VICINITY OF
            CHARTIERS.

&&

EVENT NUMBER PBZ2101939

FLH
Local storm report, Jul 13, 12:23 PM EDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1223 PM EDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 AM     TSTM WND DMG     CECIL                   40.33N  80.17W
07/13/2021                   WASHINGTON         PA   911 CALL CENTER

            TREES AND POWER LINES REPORTED IN IN VICINITY OF CECIL.

&&

EVENT NUMBER PBZ2101940

FLH
Special weather statement, Jul 13, 2:33 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
233 PM EDT Tue Jul 13 2021

OHZ049-050-059-131900-
Jefferson-Harrison-Belmont-
233 PM EDT Tue Jul 13 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
EASTERN HARRISON...SOUTHERN JEFFERSON AND NORTH CENTRAL BELMONT
COUNTIES...

At 233 PM EDT, a strong thunderstorm was located near Cadiz, moving
northeast at 50 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
Steubenville...                   Cadiz...
Wintersville...                   Hopedale...
Smithfield...                     Adena...
Dillonvale...                     Richmond...
Mount Pleasant...                 New Athens...
New Alexandria...                 Harrisville...

LAT...LON 4008 8096 4027 8107 4049 8082 4039 8066
      4026 8065
TIME...MOT...LOC 1833Z 214DEG 42KT 4029 8093
Special weather statement, Jul 13, 3:04 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
304 PM EDT Tue Jul 13 2021

PAZ007-013-131930-
Lawrence-Mercer-
304 PM EDT Tue Jul 13 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHERN MERCER AND LAWRENCE COUNTIES...

At 304 PM EDT, a strong thunderstorm was located near New Castle,
moving northeast at 45 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
New Castle...                     Hermitage...
Sharon...                         Grove City...
Sharpsville...                    Ellwood City...
Farrell...                        New Wilmington...
Oakwood...                        New Castle Northwest...
Mercer...                         New Beaver...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 1 and 5.
  Interstate 79 in Pennsylvania between mile markers 109 and 121.
  Interstate 80 in Pennsylvania between mile markers 0 and 22.
  Interstate 376 in Pennsylvania between mile markers 4 and 14.

LAT...LON 4118 8006 4085 8027 4090 8052 4125 8052
      4130 8023
TIME...MOT...LOC 1904Z 204DEG 39KT 4093 8042
Local storm report, Jul 13, 3:30 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
330 PM EDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     TSTM WND DMG     NEW CASTLE              41.00N  80.35W
07/13/2021                   LAWRENCE           PA   911 CALL CENTER

            MULTIPLE TREES AND POWER LINES DOWN

&&

EVENT NUMBER PBZ2101941

SKH

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 8:00 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Venango30 min
Jul 13, 3:23 AM EDTSpecial Weather StatementPBZWashington37 min
Jul 13, 3:37 AM EDTSevere Thunderstorm WarningPBZWashington22 min
Jul 13, 3:53 AM EDTSpecial Weather StatementPBZAllegheny37 min
Jul 13, 4:06 AM EDTSpecial Weather StatementPBZWestmoreland24 min
Jul 13, 4:10 AM EDTSevere Thunderstorm WarningPBZAllegheny, Westmoreland35 min
Jul 13, 4:17 AM EDTSpecial Weather StatementPBZArmstrong28 min
Jul 13, 4:41 AM EDTSpecial Weather StatementPBZIndiana34 min
Jul 13, 5:24 AM EDTSpecial Weather StatementPBZIndiana36 min
Jul 13, 3:04 PM EDTSpecial Weather StatementPBZLawrence26 min
Jul 13, 3:14 PM EDTSevere Thunderstorm WarningPBZButler, Lawrence, Mercer31 min
Jul 13, 3:25 PM EDTSevere Thunderstorm WarningPBZMercer35 min
Jul 13, 3:36 PM EDTSevere Thunderstorm WarningPBZButler, Mercer, Venango39 min
Jul 13, 4:05 PM EDTSevere Thunderstorm WarningPBZForest, Mercer, Venango40 min
Jul 13, 4:11 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Venango49 min
Jul 13, 4:14 PM EDTSevere Thunderstorm WarningPBZBeaver, Butler, Lawrence31 min
Jul 13, 4:25 PM EDTSevere Thunderstorm WarningPBZArmstrong, Clarion, Indiana, Jefferson50 min
Jul 13, 4:41 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Venango34 min
Jul 13, 4:47 PM EDTSevere Thunderstorm WarningPBZArmstrong, Clarion, Forest, Jefferson, Venango43 min
Jul 13, 4:50 PM EDTSevere Thunderstorm WarningPBZIndiana, Westmoreland40 min
Jul 13, 5:00 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Venango45 min
Jul 13, 5:08 PM EDTSevere Thunderstorm WarningPBZClarion, Jefferson52 min
Jul 13, 5:12 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Jefferson, Venango48 min
Jul 13, 5:25 PM EDTSevere Thunderstorm WarningPBZIndiana, Jefferson, Westmoreland50 min
Jul 13, 5:47 PM EDTSevere Thunderstorm WarningPBZAllegheny, Fayette, Greene, Washington, Westmoreland28 min
Jul 13, 6:08 PM EDTSevere Thunderstorm WarningPBZIndiana, Jefferson, Westmoreland37 min
Jul 13, 6:14 PM EDTSevere Thunderstorm WarningPBZFayette, Westmoreland31 min
Jul 13, 6:43 PM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana, Westmoreland32 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.